You may know lupus, but do you know drug-induced lupus?
by: Aaron C. Spalding, MD, PhD
Systemic lupus erythematosus (SLE) is an autoimmune disease process that affects many organs, including the lungs, heart, kidneys, central nervous system, skin, and joints. The USMLE/COMLEX may present a vignette that seems to convey SLE, but can you determine if the patient actually has drug-induced lupus erythematosus (DILE)? This short overview will help you tell the difference.
DILE can occur months or even years after taking the drugs listed in Table 1. The most common offenders are: hydralazine (anti-hypertensive), procainamide (class 1A anti-arrythmic), quinidine (class 1A anti-arrythmic), and minocycline (broad spectrum tetracycline class anti-biotic). In general, the agents that cause DILE usually take months to years to show an impact, while flares of SLE due to drugs may occur within hours to days.
Both DILE and SLE are autoimmune disorders, but several clues indicate DILE over SLE:
- DILE most often spares renal function (EXCEPT hydralazine), but the patient should have one or more symptoms of SLE (malar or disseminated rash, joint pain, fever, lymphadenopathy, anemia, anti-phospholipid antibody causing bleeding, pericarditis, pleuritis, hematuria, proteinuria, or glomerulonephritis).
- Positive anti-nuclear antibody titer (ANA positive).
- The patient has no prior history of SLE before exposure to the drug.
- The drug has been given from four weeks to two years before symptoms started.
- Rapid clinical improvement occurs with drug cessation.
Two factors slow the metabolism of drugs, and you should recognize they increase the risk of DILE: slow acetylators, and older age of patients. The USMLE/COMLEX may also present a male patient with symptoms of lupus. Know that the gender predisposition in DILE is 50% male, while SLE is 10% male. Although a skin biopsy will not distinguish between SLE and DILE, serological markers may be helpful. Table 2 summarizes the key differences between SLE and DLE.
Based on this information, you should readily be able to answer USMLE/COMLEX questions such as the following:
A 65-year-old patient with a history of hypertension has recently developed painful nodules on the arms and legs. He also has swollen, tender elbow and knee joints bilaterally. Which medication is most likely to have caused these findings?
The USMLE/COMLEX may also present a similar case, and then ask which medication would not be likely to have caused the condition, so it is key to know the medications in Table 1. For example, beta-blockers do not cause DILE; so atenolol would be a good choice for an anti-hypertensive that does not cause DILE.
Table 1: Offenders of Drug-Induced Lupus
|The Big Four||Hydralazine|
Class 1 A anti-arrythmic
Class 1 A anti-arrythmic
|Central acting, pregnancy
|Lipid Lowering Agents||Lovastatin|
|GnRH agonist, used to treat
Heavy metal chelator
Anti-inflammatory used to
treat rheumatoid arthritis and irritable bowel disease
Table 2: Comparison of Findings Between DILE and SLE
|Age on Onset||20-30||50-70|
|Antibody Findings||95% anti-nuclear antibody positive, 80% anti-double|
strand DNA antibody positive, 50% anti-histone
|95% anti-nuclear antibody
positive, rarely anti-double strand DNA antibody positive,
95% anti-histone antibodies positive
|Gender Distribution||90% Female, 10% Male||50% Female, 50% Male|
|Genetic Predisposition||Not well understood||Slow acetylators|
|Skin Findings||Mucosal Ulcers|
Circula, discoid plaques
Rash in sun-exposed areas
Painful nodules in the extremeties (erythema nodosum)
Erythematous papules in sun exposed areas
Dr. Aaron C. Spalding
Radiation Oncologist, The University of Michigan
Dr. Spalding received his Ph.D. in Pharmacology, and M.D. from the University of Colorado Health Sciences Center, after which he completed an integrated postdoctoral fellowship and residency in radiation oncology at the University of Michigan. He is the author of over 20 articles and three book chapters.